Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 71, NWS Birmingham, AL

March 28, 2009Marengo County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 28, 2009, 12:22 AM CDT for Marengo County, Sumter County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2009, 12:22 AM CDT (05:22 UTC)
Expired
Mar 28, 2009, 12:51 AM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 138 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 10:09 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 280522
SVRBMX
ALC091-119-280600-
/O.NEW.KBMX.SV.W.0071.090328T0522Z-090328T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 AM CDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARENGO COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITIES OF...LINDEN...DEMOPOLIS...
  SOUTHEASTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 100 AM CDT

* AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF PUTNAM TO
  7 MILES SOUTHWEST OF PUTNAM TO 26 MILES SOUTH OF PUTNAM...OR ALONG
  A LINE EXTENDING FROM 21 MILES SOUTH OF CUBA TO 24 MILES NORTHWEST
  OF GROVE HILL TO 21 MILES WEST OF GROVE HILL...AND MOVING NORTHEAST
  AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PUTNAM BY 1230 AM CDT...
  NANAFALIA BY 1235 AM CDT...
  SWEET WATER BY 1240 AM CDT...
  WAYNE...MYRTLEWOOD...MILLER AND DIXONS MILL BY 1245 AM CDT...
  SHILOH...PIN HOOK AND JEFFERSON BY 1250 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING
FOR SOUTHERN ALABAMA.

&&

LAT...LON 3231 8824 3256 8788 3253 8786 3255 8782
      3252 8773 3249 8772 3249 8757 3244 8752
      3232 8753 3230 8746 3226 8751 3214 8752
      3213 8761 3201 8763 3201 8812 3206 8812
      3209 8805 3217 8801 3228 8803 3231 8800
TIME...MOT...LOC 0522Z 232DEG 49KT 3215 8830 3194 8807
          3166 8812

$$
2 follow-up statements
000 
WWUS54 KBMX 280537
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 AM CDT SAT MAR 28 2009

ALC091-119-280600-
/O.CON.KBMX.SV.W.0071.000000T0000Z-090328T0600Z/
MARENGO AL-SUMTER AL-
1237 AM CDT SAT MAR 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN SUMTER AND MARENGO COUNTIES...

AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF WHITFIELD
TO SWEET WATER TO 22 MILES SOUTHWEST OF DIXONS MILL...OR ALONG A LINE
EXTENDING FROM 19 MILES SOUTHEAST OF YORK TO 18 MILES SOUTH OF LINDEN
TO 11 MILES NORTHWEST OF GROVE HILL...MOVING NORTHEAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WAYNE...MYRTLEWOOD...MILLER AND DIXONS MILL BY 1245 AM CDT...
  US 80 AND AL 28...SHILOH...PIN HOOK AND OCTAGON BY 1250 AM CDT...
  DEMOPOLIS MUNICIPAL AIRPORT AND DEMOPOLIS LOCK AND DAM BY 1255 AM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING
FOR SOUTHERN ALABAMA.

&&

LAT...LON 3232 8822 3254 8787 3255 8782 3253 8781
      3252 8774 3249 8772 3249 8766 3236 8752
      3232 8753 3231 8749 3226 8751 3214 8752
      3213 8761 3201 8763 3201 8794 3204 8794
      3211 8804 3217 8801 3228 8803 3231 8800
TIME...MOT...LOC 0537Z 232DEG 49KT 3227 8811 3206 8788
          3178 8794

$$
000 
WWUS54 KBMX 280551
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 AM CDT SAT MAR 28 2009

ALC091-119-280600-
/O.CAN.KBMX.SV.W.0071.000000T0000Z-090328T0600Z/
MARENGO AL-SUMTER AL-
1251 AM CDT SAT MAR 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMTER AND
MARENGO COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING
FOR SOUTHERN ALABAMA.

LAT...LON 3232 8822 3254 8787 3255 8782 3253 8781
      3252 8774 3249 8772 3249 8766 3236 8752
      3232 8753 3231 8749 3226 8751 3214 8752
      3213 8761 3201 8763 3201 8794 3204 8794
      3211 8804 3217 8801 3228 8803 3231 8800
TIME...MOT...LOC 0550Z 232DEG 49KT 3238 8794 3217 8771
          3189 8777

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 12:15 AM CDT, 7 minutes earlier.

Area forecast discussion, Mar 28, 12:15 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 AM CDT SAT MAR 28 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

DID A QUICK ZONE UPDATE MAINLY TO INCLUDE THE NEW TORNADO WATCH.
EVERYTHING ELSE LOOKS ON TRACK. STILL EXPECTING AT LEAST THE
SOUTHERN HALF OF CENTRAL ALABAMA WILL BE AFFECTED BY STRONG TO
SEVERE THUNDERSTORMS THROUGH THE OVERNIGHT HOURS...OR AT LEAST 5
AM. THE THREAT COULD ALSO EXTEND FARTHER TO THE NORTH INTO
TUSCALOOSA AND BIRMINGHAM AREA IN THAT SAME TIME FRAME. AREAS
ALONG AND WEST OF INTERSTATE 65 SHOULD PAY CLOSE ATTENTION TO
WEATHER CONDITIONS DURING THE OVERNIGHT HOURS BY LISTENING TO NOAA
WEATHER RADIO AND YOUR LOCAL RADIO OR TELEVISION STATION.

10/ARM

&&

.AVIATION...06Z TAF DISCUSSION.

MESO-SCALE CONVECTIVE SYSTEM (MCS) WILL TRACK EASTWARD ALONG THE
GULF COAST THRU 12Z PRODUCING WIDESPREAD IFR FLIGHT CATEGORIES
ACROSS SOUTH ALABAMA...IMPACTING MGM AND TOI. FARTHER NORTH...VFR
CONDS WILL GRADUALLY LOWER TO MVFR CIGS BY 09Z WITH CONTINUOUS LIGHT
TO MODERATE RAIN...WITH ISOLATED TSTMS.  SOUTHERLY WINDS WILL
INCREASE AFTER 12Z TO BETWEEN 10 TO 15 KNOTS WITH GUSTS TO 22 KNOTS.
CURRENT MCS WILL MOVE OUT OF AREA BY 12Z LEAVING WIDESPREAD MVFR
CIGS. A COLD FRONT WILL APPROACH WEST ALABAMA BY 16Z AND TRIGGER
ADDITIONAL SCATTERED TSTM DEVELOPMENT FROM 16Z UNTIL 21Z...LIKELY
PRODUCING LARGE HAIL AND DAMAGING WINDS. TSTMS SHOULD BE OUT OF
CENTRAL ALABAMA BY 21Z AS DRIER AIR MOVES IN BEHIND COLD FRONT.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH LATE TONIGHT THROUGH SATURDAY FOR SOUTHERN
HALF OF THE AREA.

&&
Hazardous weather outlook, Mar 27, 8:01 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 PM CDT FRI MAR 27 2009

ALZ011>015-017>050-281200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
801 PM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THE NEXT ROUND OF POTENTIALLY SEVERE WEATHER IS EXPECTED TO START
AROUND MIDNIGHT TONIGHT...GENERALLY ALONG AND SOUTH OF A LINE
FROM TROY TO SELMA TO ALICEVILLE BEFORE 2AM...AND A AUBURN TO
ALABASTER TO HAMILTON BY 5 AM. ALL FACETS OF SEVERE WEATHER WILL
BE POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THE SEVERE WEATHER SCENARIO REMAINS QUITE
COMPLEX. DO NOT CONCENTRATE ON THE TIMING...HAVE YOUR SEVERE WEATHER
PLANS READY TO GO...AND TAKE ACTION IF WATCHES OR WARNINGS ARE ISSUED
TONIGHT. THIS WEATHER SCENARIO HAS THE POTENTIAL TO BECOME QUITE
DANGEROUS.

IN ADDITION AREA RIVERS HAVE BECOME SWOLLEN FROM RECENT RAINFALL.
KNOW WHAT WATER LEVELS RESULT IN PROBLEMS IN YOUR AREA AND MONITOR
YOUR NOAA WEATHER RADIO...THE INTERNET AND TELEVISION AND RADIO
REPORTS TO KEEP UP TO DATE ON EXPECTED CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF CENTRAL ALABAMA
THROUGH SATURDAY AFTERNOON. ALL FACETS OF SEVERE WEATHER WILL BE
POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THE GREATEST POTENTIAL FOR SEVERE STORMS
WILL COME IN THE FORM OF A BROKEN SQUALL LINE AS IT MOVES FROM
WEST TO EAST ACROSS THE STATE. AFTER THE SQUALL LINE PASSES...THE
SEVERE THREAT WILL COME TO AN END.  THIS WEATHER SCENARIO HAS THE
POTENTIAL TO BECOME QUITE DANGEROUS.

SEVERAL LOCATIONS HAVE RECEIVED 2 TO 5 INCHES OF RAINFALL THE PAST
FEW DAYS. AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE THROUGH
SATURDAY...GIVING CENTRAL ALABAMA A TOTAL RAINFALL FROM WEDNESDAY
THROUGH SATURDAY OF 4 TO 9 INCHES..WITH ISOLATED HIGHER TOTALS. DUE
TO THE LARGE RAINFALL TOTALS...SOME RIVERS WILL EXPERIENCE FLOODING
BY SATURDAY WHICH MAY LAST THROUGH MONDAY. KNOW WHAT WATER LEVELS
RESULT IN PROBLEMS IN YOUR AREA AND MONITOR YOUR NOAA WEATHER
RADIO...THE INTERNET AND TELEVISION AND RADIO REPORTS TO KEEP UP TO
DATE ON EXPECTED CONDITIONS.

A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY. THE STORM TRACK
REMAINS QUITE ACTIVE AND ANOTHER SYSTEM WILL IMPACT CENTRAL ALABAMA
BY THURSDAY. UNCERTAINTY IN THE TIMING AND AVAILABLE INSTABILITY
EXIST...SO STAY TUNED TO LATER FORECAST AS DETAILS BECOME CLEARER.

MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY
TO TAKE ACTION IF WARNINGS ARE ISSUED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY TONIGHT AND SATURDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:01 PM CDTSevere Thunderstorm WarningBMXSumter29 min
Mar 27, 11:31 PM CDTFlash Flood WarningBMXDallas, Greene, Hale, Marengo, Perry, Sumter4 hr
Mar 28, 3:47 AM CDTRiver Flood WarningBMXBibb, Dallas, Perry7 hr
Mar 28, 4:05 AM CDTSevere Thunderstorm WarningBMXSumter25 min
Mar 28, 4:29 AM CDTSevere Thunderstorm WarningBMXSumter31 min
Mar 28, 4:40 AM CDTSevere Thunderstorm WarningBMXMarengo35 min
Mar 28, 10:12 AM CDTRiver Flood WarningBMXElmore, Montgomery4 days
Mar 28, 10:21 AM CDTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery19 hr
Mar 28, 12:49 PM CDTSevere Thunderstorm WarningBMXLee, Russell26 min
Mar 28, 1:10 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell35 min
Mar 28, 1:26 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Russell34 min
Mar 28, 1:51 PM CDTSevere Thunderstorm WarningBMXLee, Russell13 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.